Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 185, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1997, 2:24 PM MDT for Hamilton County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 2:24 PM MDT (20:24 UTC)
- Expired
- Jul 5, 1997, 3:10 PM MDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:40 PM MDT | Hail 1.75 | Coolidge, KS | |
| Jul 5, 3:01 PM MDT | Hail 1.5 | Syracuse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 052024 RRA SVRDDC KSC075-052110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SAT JUL 5 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 310 PM MDT (410 PM CDT) * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF HAMILTON COUNTY * AT 221 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF COOLIDGE MOVING BSOUTHEAST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. NICHOLS/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 AM MDT, 12 hours 9 minutes earlier.
Area forecast discussion, Jul 5, 2:15 AM MDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED TODAYS CCF POPS... NATIONAL WEATHER SERVICE DODGE CITY KS 316 AM CDT SAT JUL 05 1997 LOOKS LIKE THE FIREWORKS MAY BE A DAY LATE OVER SOUTHWEST KANSAS OR CHALLENGE THIS MORNING TO BE EXTENT OF TSRA TONIGHT AND EFFECTS ON TEMPS SUNDAY. LATEST SFC ANALYSIS SHOWING SFC FRONT WELL TO THE SOUTH OF AREA... IN SOUTHERN PLAINS AT 07Z. ALSO...SAT LOOPS AND 88D INDICATING DYING ELEVATED CONVECTION MOVING INTO XTRM SW CWA ATTM. CLOUDS SHOULD BE OUT OF CWA IN TIME FOR SUNNY TO WORK FOR TODAY PERIOD. OB FROM LAMAR COLO A WHILE AGO HAD 76 DEGREES UNDER TSRA...ABOUT 15 DEGREES WARMER THAN SURROUNDING STATIONS. 00Z DNR SOUNDING WAS /VERY/ DRY WITH INVERTED /V/ SOUNDING. INTERESTING. ANYWAY...TODAY TO BE STRAIGHT-FOREWARD WITH SUNNY SKIES ALTHOUGH MAY SEE A FEW WIDELY SCATTERED TSRA VERY LATE IN TODAY PERIOD AS ACTION GETS GOING... ALSO SOUTHERLY WINDS...AND TEMPS RIGHT AROUND GUIDANCE. TONIGHT THE ACTION BEGINS AS SEVERAL PARAMETERS LOOK LIKE THEY COME TOGETHER FOR A CONVECTIVE SYSTEM OVER WESTERN PLAINS. 1ST...MODELS PROG 345-350K THETA E RIDGE OVER KS/CO BORDER BY 00Z SUN. SLIGHTLY DIFLUENT THICKNESS PATTERN FROM NW TO SE OVER CWA AND REGION. CAPES AND LI'S INDICATE AT LEAST MODERATE INSTABILITY THIS PM AND EVENING. FINALLY... NORTHERN STREAM S/W TROF NOW IN N.D. AND SEVERAL WEAKER DISTURBANCES MOVING EAST FROM CENT CALF SHOULD ALL COME TOGETHER OVER EASTERN COLO THIS EVENING AND MOVE SOUTHEAST TONIGHT WHILE PROVIDING ADDITIONAL LIFT...BRINGING THUNDER AND RAIN OVER MOST OF CWA...ESPECIALLY SW 2/3S. POPS BEAR THIS OUT. LIKELY TO BE LINGERING SHOWERS OVER EASTERN CWA SUNDAY MORNING AS WELL. DOUBT ATMOS WILL SUPPORT CONVECTION BEHIND EXITING SYSTEM DURING DAYTIME PERIOD SUNDAY...ESPEC WITH NORTH TO NE WINDS BEHIND COMPLEX. LATEST SPC AND NCEP GUIDANCE ALSO BEAR THIS SCENERIO OUT. THX SPC...DEN...PUB...AMA...ICT...AND GLD FOR COORD. .DDC...NONE. DDC 084/059 078/061 083 252 GCK 084/058 078/060 083 252 EHA 085/058 079/059 084 351 LBL 085/059 079/060 084 252 HYS 083/059 079/061 082 242 P28 086/063 083/065 086 153 SEARCY
In the hours before
Special weather statement, Jul 5, 10:23 AM MDT, 4 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-060600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1121 AM CDT FRI JUL 04 1997 ...STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE EVENING... SYNOPSIS: A COLD FRONT WILL MOVE INTO SOUTHWESTERN KANSAS LATE THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT GULF MOISTURE IS RETURNING. A FEW THUNDERSTORMS SOME SEVERE WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT IN ALMOST ANYWHERE IN SOUTHWESTERN KANSAS. THE MAIN SEVERE THREAT WILL BE LARGE HAIL. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:15 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 45 min |
| Jul 5, 3:45 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 5, 3:55 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Jul 5, 3:59 PM MDT | Tornado Warning | DDC | Scott | 46 min |
| Jul 5, 4:27 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jul 5, 4:32 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Jul 5, 4:40 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jul 5, 4:56 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 5, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jul 5, 5:18 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Jul 5, 5:28 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| Jul 5, 5:37 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jul 5, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| Jul 5, 5:46 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| Jul 5, 5:51 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.